Texas, 2013

Hail and Damaging Winds in Texas, June 6 to 9, 2013

June 6 to 9, 2013 · NWS LCH · 8 events in 4 counties and zones

A rare summer cold front moved into Southeast Texas and stalled for a few days with scattered severe weather ahead and along the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A rare summer cold front moved into Southeast Texas and stalled for a few days with scattered severe weather ahead and along the boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 6, 1:32 PM CST, 46 minutes earlier.

Area forecast discussion, Jun 6, 1:32 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
232 PM CDT THU JUN 6 2013

.UPDATE...ISSUING SEVERE THUNDERSTORM WATCH NUMBER 284 FOR
SOUTHEAST TEXAS VALID UNTIL 03Z (2200 CDT). ZONES TO FOLLOW.

SWEENEY

&&

.PREV DISCUSSION... /ISSUED 958 AM CDT THU JUN 6 2013/

UPDATE...A SLOW MOVING COLD FRONT IS MOVING SOUTHEAST THROUGH THE ARKLATEX.
MOIST TROPICAL AIR AHEAD OF THIS FRONT IS BEING LIFTED AND
PRODUCING THUNDERSTORMS WITH HEAVY RAINFALL AROUND TOLEDO BEND
JUST NORTH OF OUR AREA. LOOKING AT LATEST RADAR TRENDS, WILL LOWER
THE MORNING POPS SOUTH OF JASPER AND LEESVILLE AND RAISE TO LIKELY
THE POPS OVER CENLA FOR THIS AFTERNOON AS MOISTURE AND INSTABILITY
CONTINUES TO INCREASE.

MARINE...SEAS SHOULD SUBSIDE THIS MORNING OUT OVER THE OUTER
WATERS BEYOND 40 NM OUT FROM POINT AU FER AS THE SWELLS FROM TS
ANDREA LOWERS.

HYDROLOGY...INCREASED THE QPF TO APPROACH A HALF INCH FOR THE
ENTIRE AREA THIS AFTERNOON WITH RESPECT FOR THE HIGH PRECIP WATER,
AND FOR THE EXTREME NORTHERN PORTION OF THE AREA THIS MORNING AS
THUNDERSTORMS ARE ENCROACHING FROM THE NORTH.

SWEENEY

PREV DISCUSSION... /ISSUED 645 AM CDT THU JUN 6 2013/

AVIATION UPDATE...REGARDING 12Z TAF ISSUANCE. RADAR DEPICTING A
SMALL CLUSTER OF WEAKENING SHOWERS AND THUNDERSTORMS OVER CENTRAL
LOUISIANA...WITH THE NEAREST ACTIVITY 20 MILES NORTHWEST OF
ALEXANDRIA. CARRYING A BRIEF TEMPO GROUP FOR THUNDER AT AEX AS THE
SHOWERS AND THUNDERSTORMS DRIFT SLOWLY SOUTH. OTHERWISE...WITH
AMPLE MOISTURE AND LIFT DEVELOPING AHEAD OF A COLD FRONT
ANTICIPATED TO MOVE ACROSS THE FORECAST AREA THROUGH THE EVENING
HOURS...WILL MAINTAIN TEMPO GROUPS FOR CONVECTION THIS AFTERNOON
AND PROB30S FOR THE EVENING HOURS. GRADIENT WINDS WILL REMAIN
LIGHT THROUGHOUT THE TAF PERIOD...BUT STRONGER THUNDERSTORMS COULD
PRODUCE SOME STRONG GUSTS. OVERALL...VFR IS EXPECTED TO PREVAIL.

MARCOTTE

PREV DISCUSSION... /ISSUED 341 AM CDT THU JUN 6 2013/

DISCUSSION...
A WEAK COOL FRONT DRAPED OVER NORTHERN LOUISIANA THIS MORNING IS
KICKING OFF SHOWERS AND SOME THUNDERSTORMS. STORMS OVER SOUTHWEST
TEXAS AND SOUTHERN LOUISIANA ARE MOVING TO THE NORTHWEST WHILE
STORMS OVER NORTHERN LOUISIANA AND NORTHEAST TEXAS ARE MOVING TO
THE SOUTHEAST. WHAT THIS IS DOING IS SETTING UP STORMS TO MEET
OVER OVER CENTRAL LOUISIANA ENHANCING STORM DEVELOPMENT. A FEW
STORMS TODAY WILL HAVE THE POSSIBILITY OF BECOMING SEVERE WITH THE
THREAT FROM LARGE HAIL AND STRONG GUSTY WINDS. IN ADDITION STORMS
WILL PRODUCE NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES AND
RAINFALL WILL BE HEAVY AT TIMES. TEMPERATURES TODAY WILL BE
SEVERAL DEGREES COOLER THAN YESTERDAY AS CLOUDS AND RAIN COOLED
AIR WILL HOLD TEMPERATURES MOSTLY IN THE UPPER 80S.

THIS BOUNDARY WILL SAG TO THE SOUTH AND LOOKS TO MAKE THE
COASTLINE EARLY FRIDAY MORNING FINALLY STALLING IN THE COASTAL
WATERS AROUND SUNRISE ON FRIDAY. THE THREAT OF SHOWERS WILL
CONTINUE INTO FRIDAY WITH AFTERNOON TEMPERATURES REMAINING AROUND
90 DEGREES FOR THE HIGHS.

THE FRONT LOOKS TO WASHOUT FRIDAY EVENING WITH A RETURN OF
SOUTHERLY WINDS AND A BIT HIGHER DEW POINTS OVER THE WEEKEND. THIS
WILL ALSO MEAN ISOLATED STORMS LOOK TO BE CONFINED MAINLY TO THE
AFTERNOON/ EARLY EVENING HOURS.

WE HAVE OUR FIRST TROPICAL STORM OF THE SEASON IN THE GULF THIS MORNING.
AT 1 AM ANDREA... WAS LOCATED AT 26.8N AND 86.2W... ANDREA IS
MOVING NORTH AND TOWARDS THE FLORIDA COAST. MAX WINDS ARE AROUND
45 MPH AT THIS TIME.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  90  71  86  69  86 /  50  50  20  10  20
KBPT  91  71  87  70  89 /  50  40  20  10  10
KAEX  87  69  88  67  90 /  60  60  20  10  10
KLFT  90  71  89  68  90 /  50  50  30  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 6, 2:09 AM CST, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
309 AM CDT THU JUN 6 2013

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-070815-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
309 AM CDT THU JUN 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS TODAY. THERE IS A CHANCE THAT A FEW MAY
BECOME SEVERE WITH THE MAIN THREAT FROM LARGE HAIL AND STRONG
GUSTY WINDS. STORMS TODAY WILL ALSO PRODUCE NUMEROUS CLOUD TO
GROUND LIGHTNING ALONG WITH TORRENTIAL RAINFALL AT TIMES WHICH
WILL CAUSE PONDING OF WATER ON ROAD SURFACES. SLIGHT CHANCE FOR
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
WEEKEND. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 6, 11:02 AM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1202 PM CDT THU JUN 6 2013

LAZ041>045-052>055-073-074-TXZ201-215-216-261-262-070000-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-HARDIN-JEFFERSON-ORANGE-SOUTHERN JASPER-
SOUTHERN NEWTON-
INCLUDING THE CITIES OF...LAKE CHARLES...SULPHUR...JENNINGS...
WELSH...LAKE ARTHUR...CROWLEY...RAYNE...CHURCH POINT...
LAFAYETTE...BREAUX BRIDGE...ST. MARTINVILLE...ABBEVILLE...
KAPLAN...NEW IBERIA...MORGAN CITY...FRANKLIN...PATTERSON...
BERWICK...BAYOU VISTA...STEPHENSVILLE...HACKBERRY...HOLLY BEACH...
CAMERON...GRAND CHENIER...LUMBERTON...SILSBEE...BEAUMONT...
PORT ARTHUR...ORANGE...VIDOR...BRIDGE CITY...BUNA...DEWEYVILLE
1202 PM CDT THU JUN 6 2013

...TROPICAL FUNNEL CLOUDS POSSIBLE THIS AFTERNOON...

AROUND 1100 AM THE NATIONAL WEATHER SERVICE RECEIVED A REPORT OF A
FUNNEL CLOUD NEAR FORKED ISLAND.

ATMOSPHERIC PROFILES INDICATE A VERY MOIST AND UNSTABLE TROPICAL
AIRMASS IS IN PLACE ACROSS THE AREA...ALONG WITH LIGHT AND
VARIABLE WINDS. THESE CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF TROPICAL FUNNEL CLOUDS...ESPECIALLY WHERE RAIN-
COOLED BOUNDARIES...KNOWN AS OUTFLOW BOUNDARIES...AND POSSIBLY AN
AFTERNOON SEA BREEZE COLLIDE.

THESE TROPICAL FUNNEL CLOUDS ARE USUALLY SHORT-LIVED AND DO NOT
REACH THE GROUND. IF THE FUNNEL CLOUD BECOMES MORE SEVERE AND
REACHES THE GROUND...MINOR DAMAGE MAY OCCUR...AND A TORNADO
WARNING WILL LIKELY BE ISSUED.

STAY TUNED FOR LATER STATEMENTS AND UPDATES ON THIS WEATHER
SITUATION....TROPICAL FUNNEL CLOUDS POSSIBLE...

25
Special weather statement, Jun 6, 12:05 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
105 PM CDT THU JUN 6 2013

LAZ033-043>045-061830-
ST. LANDRY LA-LAFAYETTE LA-ACADIA LA-UPPER ST. MARTIN LA-
105 PM CDT THU JUN 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY...LAFAYETTE...ACADIA
AND ST. MARTIN PARISHES UNTIL 130 PM CDT...

AT 104 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES SOUTH OF SUNSET...MOVING EAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CARENCRO BY 115 PM...
  ARNAUDVILLE...BREAUX BRIDGE AND CECILIA BY 130 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND PEA TO
NICKEL SIZE HAIL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS
STORM HAS PASSED.

LAT...LON 3046 9177 3024 9188 3031 9216 3043 9209

25
Local storm report, Jun 6, 12:20 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
120 PM CDT THU JUN 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     7 E DE QUINCY           30.43N 93.33W
06/06/2013                   BEAUREGARD         LA   LAW ENFORCEMENT

            SHERIFFS DEPT REPORTS TREE DOWN AT CAMP EDGEWOOD.

&&

MOGGED
Local storm report, Jun 6, 12:35 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
135 PM CDT THU JUN 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             JENNINGS                30.22N 92.66W
06/06/2013  E0.25 INCH       JEFFERSON DAVIS    LA   PUBLIC

&&

MOGGED
Special weather statement, Jun 6, 12:42 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
142 PM CDT THU JUN 6 2013

TXZ180-201-259-061930-
HARDIN TX-NORTHERN JASPER TX-TYLER TX-
142 PM CDT THU JUN 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...JASPER AND TYLER
COUNTIES UNTIL 230 PM CDT...

AT 137 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
PAIR OF STRONG THUNDERSTORMS NEAR COLMESNEIL...MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORMS WILL BE NEAR...
  TOWN BLUFF BY 215 PM...
  TOWN BLUFF AND SPURGER BY 220 PM...
  FRED BY 225 PM...
  MAGNOLIA SPRINGS...MT. UNION AND JASPER BY 230 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 3092 9392 3052 9408 3082 9461 3097 9445

25
Special weather statement, Jun 6, 12:47 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
147 PM CDT THU JUN 6 2013

LAZ033-042>045-052>055-061945-
ST. LANDRY LA-LAFAYETTE LA-ACADIA LA-JEFFERSON DAVIS LA-
UPPER ST. MARTIN LA-LOWER ST. MARTIN LA-VERMILION LA-IBERIA LA-
ST. MARY LA-
147 PM CDT THU JUN 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY...LAFAYETTE...
ACADIA...JEFFERSON DAVIS...VERMILION...ST. MARY...IBERIA AND ST.
MARTIN PARISHES UNTIL 245 PM CDT...

AT 143 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS ALONG INTERSTATE 10 FROM NEAR
LAFAYETTE TO JENNINGS...MOVING SOUTH AT 20 MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  BROUSSARD...MAURICE AND WRIGHT BY 155 PM...
  YOUNGSVILLE AND KAPLAN BY 205 PM...
  MEAUX BY 210 PM...
  CADE AND ST. MARTINVILLE BY 215 PM...
  COTEAU AND ABBEVILLE BY 225 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO NICKEL SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

LAT...LON 2979 9136 2985 9258 3040 9260 3032 9193

The radar

The Lake Charles radar (KLCH), 80 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Jasper

When
June 6, 2:18 PM CST
Where
Jasper County, 0.91 mi NE of Buna
Measured
0.75 in hail
Reported by
Public
Coordinates
30.440, -93.960

Penny sized hail was reported by the Buna Sawmill.

Thunderstorm Wind, Jasper

When
June 6, 2:18 PM CST to 2:20 PM CST
Where
Jasper County, 0.91 mi NE of Buna
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.440, -93.960

The Buna Sawmill reported and estimated wind gust of 60 MPH with a passing storm.

Thunderstorm Wind, Tyler

When
June 6, 4:16 PM CST
Where
Tyler County, 1.38 mi S of Colmesneil
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.910, -94.420

The Tyler County Sheriffs' Department reported numerous trees down from Colmesneil to Woodville with a passing storm.

Thunderstorm Wind, Jasper

When
June 6, 4:35 PM CST
Where
Jasper County, Jasper
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.920, -94.000

The Jasper County Sheriffs Department reported numerous trees down in the Jasper area.

Thunderstorm Wind, Hardin

When
June 6, 5:20 PM CST
Where
Hardin County, 1.38 mi WSW of Fletcher
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.260, -94.200

The Hardin County Sheriffs Department reported numerous trees down and power outages in the Lumberton area.

Thunderstorm Wind, Orange

When
June 6, 5:33 PM CST
Where
Orange County, 3.89 mi NNE of Pine Forest
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.230, -94.000

A spotter reported an estimated wind gust of 60 MPH north of Vidor with a passing storm.

Hail, Orange

When
June 8, 3:20 PM CST
Where
Orange County, 1.38 mi ENE of Vidor
Measured
0.88 in hail
Reported by
Public
Coordinates
30.130, -94.000

A report from the public indicated nickel sized hail was falling in Vidor with a passing storm.

Hail, Orange

When
June 9, 12:10 PM CST
Where
Orange County, 1.38 mi ENE of Vidor
Measured
0.88 in hail
Reported by
Public
Coordinates
30.130, -94.000

A report was received via Facebook of nickel sized hail in Vidor.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459828, 460171, 460167, 460168, 460169, 460172, 459829, 459830.